Acute tubular injury associated with mesalazine therapy in an adolescent girl with inflammatory bowel disease


Uslu N., Demir H., Saltik-Temizel İ. N., Topaloglu R., Guerakan F., Yuece A.

DIGESTIVE DISEASES AND SCIENCES, vol.52, no.11, pp.2926-2929, 2007 (SCI-Expanded) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 52 Issue: 11
  • Publication Date: 2007
  • Doi Number: 10.1007/s10620-006-9586-2
  • Journal Name: DIGESTIVE DISEASES AND SCIENCES
  • Journal Indexes: Science Citation Index Expanded (SCI-EXPANDED), Scopus
  • Page Numbers: pp.2926-2929
  • Keywords: inflammatory bowel disease, childhood, mesalazine, tubulopathy, interstitial nephritis, CHRONIC INTERSTITIAL NEPHRITIS, 5-AMINOSALICYLIC ACID 5-ASA, CROHNS-DISEASE
  • Hacettepe University Affiliated: Yes

Abstract

Mesalazine is a first-line drug in pediatric inflammatory bowel disease, and is effective as primary treatment and maintenance therapy. It's usually well tolerated, but various side effects have been described. A 15-year-old female with ulcerative colitis developed polyuria, polydipsia, vomiting, and fatigue. She was receiving mesalazine (500 mg, thrice daily, p.o.) and prednisolone for 4 months. She was detected as acute tubular injury as she had dehydration, acidosis, hypostenuria, hematuria, proteinuria, low levels of potassium, uric acid and bicarbonate. These findings were attributed to interstitial nephritis as a side effect of mesalazine, however as renal biopsy was disapproved by the parents, it was not confirmed. After discontinuation of mesalazine her renal tubular functions improved. Potassium and phosphorus supplements were stopped after 7 months, although she had to continue bicarbonate supplementation. We conclude that regular renal screening is important in patients receiving 5-ASA therapy to prevent rare but serious complications, such as interstitial nephritis sometimes leading to chronic renal failure.